PROMOTING ACCESS TO AFRICAN RESEARCH

South African Medical Journal

Log in or Register to get access to full text downloads.

Remember me or Register



Paediatric organophosphate poisoning - a rural hospital experience

R Dippenaar, RJ Diedericks

Abstract


Objectives. To document the presentation and course of organophosphate poisoning (OPP) in children  and to record the frequency of atropine toxicity during treatment.
Design. A retrospective observational study was conducted of all recorded paediatric cases of OPP  admitted to a regional hospital over a 5-year period from 1 June 1996 to 31 May 2001.
Setting. The study was conducted at Eben Donges Hospital, a regional hospital in the Boland/Overberg area of the Western Cape, where pesticide-intensive fruit farming remains the largest revenue generator.
Subjects. The study included all children aged 12 years or less (as per health services classification) with confirmed OPP.
Results. There were 23 patients. Most of the cases came from the De Dooms area (35%), with poisoning by ingestion accounting for 61% of cases. A distinct seasonal predominance was found that coincided with the summer harvest. Mode of presentation was variable and was not related to the initial  pseudocholinesterase level. Evidence of atropine toxicity occurred in 8 of the 18 cases treated with atropine. No statistically significant risk factor was found for atropine toxicity. The average duration of hospitalisation was 5,05 days, with 2 children requiring transfer to tertiary .facilities.
Conclusions. The high number of referrals from a specific geographical area, combined with a 61%  accidental ingestion rate, illustrates an area where legislation has failed to limit unnecessary exposure. Awareness of the seasonal predominance could prove pivotal to the success of future preventive strategies. Initial presentation and serum pseudocholinesterase levels did not correlate with duration of
stay. The decision to transfer to a tertiary facility should only be explored once the patient has been stabilised with atropine. Atropine treatment is effective but carries a risk of toxicity. Glycopyrrolate may constitute an alternative treatment option.



AJOL African Journals Online